Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 65, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2008, 5:01 PM CDT for Burleigh County, McLean County, North Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2008, 5:01 PM CDT (22:01 UTC)
- Expired
- Jun 14, 2008, 5:46 PM CDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Burleigh County, ND, McLean County, ND
The radar
The Bismarck radar (KBIS), 43 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:04 PM CDT | HAIL 0.75 | 6 Ne Wilton, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 1:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 142202 SVRBIS NDC015-055-142300- /O.NEW.KBIS.SV.W.0065.080614T2201Z-080614T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 501 PM CDT SAT JUN 14 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA... SOUTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 600 PM CDT * AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WILTON...OR 27 MILES NORTH OF BISMARCK...AND MOVING EAST AT 38 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REGAN BY 520 PM CDT... WING BY 540 PM CDT... ARENA BY 550 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...THIS STORM IS PRODUCING FREQUENT LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTH DAKOTA. LAT...LON 4710 10093 4733 10097 4733 10012 4687 10012 TIME...MOT...LOC 2201Z 285DEG 33KT 4718 10079 $$ TWH
3 follow-up statements
000 WWUS53 KBIS 142220 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 518 PM CDT SAT JUN 14 2008 NDC055-142228- /O.CAN.KBIS.SV.W.0065.000000T0000Z-080614T2300Z/ MCLEAN ND- 518 PM CDT SAT JUN 14 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCLEAN COUNTY IS CANCELLED... THE THUNDERSTORM HAS MOVED OUTH OF THE WILTON AREA IN FAR SOUTHEAST MCLEAN COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR MUCY OF NORTH DAKOTA. LAT...LON 4687 10012 4703 10067 4732 10062 4733 10012 TIME...MOT...LOC 2218Z 285DEG 33KT 4714 10057 $$ NDC015-142300- /O.CON.KBIS.SV.W.0065.000000T0000Z-080614T2300Z/ BURLEIGH ND- 518 PM CDT SAT JUN 14 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHEASTERN BURLEIGH COUNTY... AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR REGAN...OR 25 MILES NORTH OF BISMARCK...MOVING EAST AT 38 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... REGAN AT 525 PM CDT... WING BY 540 PM CDT... ARENA BY 550 PM CDT... HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED 6 MILES NORTHEAST OF WILTON WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR MUCH OF NORTH DAKOTA. LAT...LON 4687 10012 4703 10067 4732 10062 4733 10012 TIME...MOT...LOC 2218Z 285DEG 33KT 4714 10057 $$ HAMILTON
000
WWUS53 KBIS 142239
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
536 PM CDT SAT JUN 14 2008
NDC015-142300-
/O.CON.KBIS.SV.W.0065.000000T0000Z-080614T2300Z/
BURLEIGH ND-
536 PM CDT SAT JUN 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN BURLEIGH COUNTY...
AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED NEAR WING...OR 33 MILES NORTHEAST OF
BISMARCK...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WING AND ARENA BY 445 PM CDT...
HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED
IN NORTHERN BURLEIGH COUNTY WITH THESE STORMS. IF YOU ARE IN THE
PATH OF THE STORMS...MOVE INDOORS UNTIL THE STORMS PASS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR MUCH OF NORTH DAKOTA.
LAT...LON 4687 10012 4701 10060 4732 10047 4733 10012
4732 10013 4731 10012
TIME...MOT...LOC 2236Z 285DEG 33KT 4718 10033
$$
HAMILTON000
WWUS53 KBIS 142246
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM CDT SAT JUN 14 2008
NDC015-142256-
/O.CAN.KBIS.SV.W.0065.000000T0000Z-080614T2300Z/
BURLEIGH ND-
546 PM CDT SAT JUN 14 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BURLEIGH COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTH DAKOTA.
LAT...LON 4687 10012 4701 10060 4732 10047 4733 10012
4732 10013 4731 10012
TIME...MOT...LOC 2246Z 285DEG 33KT 4716 10020
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:24 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 14, 1:24 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 124 PM CDT SAT JUN 14 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MAIN FORECAST CONCERN IN THE SHORT TERM IS THE THREAT FOR ORGANIZED SEVERE WEATHER OVER CENTRAL AND EASTERN PORTIONS OF NORTH DAKOTA TODAY. ANOTHER UPPER LEVEL LOW AND ITS SURFACE REFLECTION ARE CURRENTLY PUSHING EAST THROUGH SOUTHERN SASKATCHEWAN. A WEAK COLD FRONT/SURFACE TROUGH TRAILS TO THE SOUTHWEST INTO WESTERN AND CENTRAL MONTANA. RADAR RETURNS SHOW DEVELOPING SHOWERS AND THUNDERSTORMS IN NORTHEASTERN MONTANA. MODELS CONTINUE TO INDICATE THAT MODERATE INSTABILITY WILL BE IN PLACES AS THIS DISTURBANCE APPROACHES THE AREA. COLD AIR IS STILL IN PLACE ALOFT WITH 500MB TEMPERATURES NEAR -15C THIS MORNING AND THE BISMARCK SOUNDING INDICATED STEEP LAPSE RATES IN PLACE. MODERATE CAPE IN THE RANGE OF 1000 TO 2000 J/KG WILL BE IN PLACE ACROSS CENTRAL AND EASTERN NORTH DAKOTA WITH LIFTED INDEX VALUES IN THE -2 TO -4 CELSIUS RANGE. DRYING IN THE LOW LEVELS WILL MODIFY THE SOUNDINGS ACROSS THE STATE INTO AN INVERTED V PROFILE. THUS WE EXPECT THAT THE MAIN SEVERE WEATHER THREAT TODAY WILL BE DAMAGING WINDS ESPECIALLY ACROSS THE NORTHERN...CENTRAL AND INTO EASTERN PORTIONS OF THE STATE. ISOLATED SEVERE STORMS POSSIBLE ACROSS NORTHWESTERN PORTIONS OF THE STATE AS THE GLASGOW SOUNDING INDICATED NEAR 1000 J/KG OF CAPE AND NEGATIVE LIS POSSIBLE THIS AFTERNOON. FOR THESE REASONS THE STORM PREDICTION CENTER PLACES CENTRAL AND EASTERN PORTIONS OF THE STATE IN THE SLIGHT RISK CATEGORY FOR SEVERE WEATHER. AFTER THE TROUGH/COLD FRONT PASSES THROUGH THE STATE...A SLIGHT COOL DOWN IS EXPECTED TOMORROW WITH ANOTHER ROUND OF GARDEN VARIETY SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AS A DISTURBANCE ROTATES AROUND THE EXITING UPPER LEVEL LOW. SUNDAY NIGHT RIDGING STARTS TO BUILD BACK INTO THE REGION AND 500MB HEIGHTS REBOUND QUICKLY BY MONDAY. AFTER SUNDAY EXPECT AVERAGE TO SLIGHTLY ABOVE AVERAGE HIGHS AND A DRY FORECAST THROUGH TUESDAY NIGHT. .LONG TERM...WEDNESDAY THROUGH SATURDAY... THE UPPER LEVEL RIDGE FORECAST OVER THE CENTRAL CONUS IS HELD IN CHECK THIS COMING WEEK AS CONTINUES SHORT WAVES BEING EJECTED FROM A PACIFIC NORTHWEST UPPER TROUGH/CLOSED LOW EFFECTIVELY FLATTEN SAID RIDGE. THESE SHORTWAVES WILL ALSO BRING SLIGHT CHANCES FOR THUNDER WED THROUGH SATURDAY TO OUR LOCAL AREA. THE RIDGE DOES HOWEVER INCREASE THICKNESS VALUES ENOUGH WHERE WE WILL SEE NEAR TO SLIGHTLY ABOVE SEASONAL TEMPERATURES ACROSS WEST/CENTRAL ND...RANGING FROM THE UPPER 70S TO LOW/MID 80S. LONG RANGE MODELS INDICATE THIS SCENARIO WILL CONTINUE INTO NEXT WEEKEND. && .AVIATION... AN UNSTABLE ATMOSPHERE AND A DYNAMIC MID/UPPER LEVEL DISTURBANCE WILL BRING GOOD CHANCES FOR THUNDERSTORMS TO WEST AND CENTRAL ND THIS EARLY AFTERNOON AND EARLY EVENING. SOME STORMS WILL BE STRONG TO SEVERE WITH LOCALLY GUSTY WINDS AND MARGINAL SEVERE HAIL. CIGS AND VIS IN HEAVIER TSRA MAY FALL TO MVFR CONDITIONS...PERHAPS BRIEF IFR CONDITIONS AS WELL. SHRA AND TSRA WILL DIMINISH AROUND AND AFTER SUNSET (2-4Z). A COLD FRONT MOVING SOUTH FROM SOUTH CENTRAL CANADA AFTER MIDNIGHT WILL BRING AN AREA OF MVFR CIGS TO MAINLY PARTS OF NORTH CENTRAL ND AROUND 5-11Z (MOT)...POSSIBLY PUSHING AS FAR SOUTH AS BIS AND JMS AROUND 10-12Z. LOW CIGS SHOULD QUICKLY LIFT/DISSIPATE BY MID MORNING SUNDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/NH
Hazardous weather outlook, Jun 14, 4:55 AM CDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 455 AM CDT SAT JUN 14 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 455 AM CDT SAT JUN 14 2008 /355 AM MDT SAT JUN 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTH CENTRAL AND EASTERN PORTIONS OF THE REGION THIS AFTERNOON. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ROUGHLY ALONG AND EAST OF A MINOT TO BISMARCK LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK. KJB
In the hours before
Local storm report, Jun 14, 3:12 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
312 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 8 SSE FORTUNA 48.81N 103.69W
06/14/2008 E0.75 INCH DIVIDE ND TRAINED SPOTTER
ALSO STRONG WINDS - HAIL COVERING GROUND
0245 PM TSTM WND GST 9 WSW FORTUNA 48.86N 103.96W
06/14/2008 E60 MPH DIVIDE ND TRAINED SPOTTER
PEA SIZED HAIL COVERING GROUND
&&
DDLocal storm report, Jun 14, 3:39 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 10 NNW ROSS 48.44N 102.63W
06/14/2008 E1.00 INCH MOUNTRAIL ND TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL LASTED FOR 10 MINUTES.
&&
NHEINERTLocal storm report, Jun 14, 3:48 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
348 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL STANLEY 48.32N 102.39W
06/14/2008 M1.00 INCH MOUNTRAIL ND TRAINED SPOTTER
WIND WAS ESTIMATED AT 50 MPH.
&&
NHEINERTLocal storm report, Jun 14, 4:00 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
400 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST STANLEY 48.32N 102.39W
06/14/2008 E60 MPH MOUNTRAIL ND BROADCAST MEDIA
ALSO PEA TO DIME SIZED HAIL
&&
DDLocal storm report, Jun 14, 4:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
427 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 7 N BERTHOLD 48.41N 101.74W
06/14/2008 E70 MPH WARD ND BROADCAST MEDIA
0420 PM HAIL 7 N BERTHOLD 48.41N 101.74W
06/14/2008 M1.00 INCH WARD ND BROADCAST MEDIA
&&
NHEINERTLocal storm report, Jun 14, 4:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST MINOT AFB 48.42N 101.34W
06/14/2008 M52.00 MPH WARD ND ASOS
0440 PM TSTM WND GST MINOT 48.23N 101.30W
06/14/2008 M58.00 MPH WARD ND ASOS
0450 PM TSTM WND GST 5 NE GUELPH 46.07N 98.16W
06/14/2008 E60.00 MPH DICKEY ND TRAINED SPOTTER
&&
DDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:08 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 67 min |
| Jun 14, 2:16 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 59 min |
| Jun 14, 3:00 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 60 min |
| Jun 14, 3:03 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 12 min |
| Jun 14, 3:13 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail, Williams | 62 min |
| Jun 14, 4:02 PM CDT | Severe Thunderstorm Warning | BIS | Burke, McLean, Mountrail, Renville, Ward | 58 min |
| Jun 14, 4:21 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 54 min |
| Jun 14, 4:50 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, McLean, Renville, Sheridan, Ward | 55 min |
| Jun 14, 5:33 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette, Sheridan, Wells | 57 min |
| Jun 14, 6:19 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.